Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 9, 2003Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2003, 4:43 PM CDT for Faulk County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 4:43 PM CDT (21:43 UTC)
Expired
Aug 9, 2003, 5:15 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 092143
SVRABR
SDC049-092215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF MIRANDA...OR ABOUT 9 MILES
  EAST OF FAULKTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKHAM AROUND 500 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4514 9889 4504 9911 4490 9898 4490 9873

$$
MARSHALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:40 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 3:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SAT AUG 9 2003

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THINGS RATHER BUSY WITH CURRENT WATCH AND CONVECTION SO WILL CUT TO
THE POINT.  NEW MODELS HAVE INITIALIZED BETTER WITH VORT SKIRTING
ACROSS NORTH DAKOTA THIS AFTERNOON.  CONVECTION DEVELOPED EARLIER
THIS AFTERNOON SOUTH OF CLOUD SHIELD ASSOCIATED WITH OVERNIGHT MCS
ACROSS NORTH DAKOTA.  LOW LEVEL MASS/MOISTURE CONVERGENCE AXIS
PRETTY MUCH BISECT CWA AT THIS POINT ASSOCIATED WITH LOW LEVEL
FRONT.  WEATHER GRIDS REFLECT WEST TO EAST END TO PRECIP CHANCES
TONIGHT ONCE UPPER WAVE BEGINS TO DIVE SOUTHEAST DOWN RIDGE AXIS.
ANOTHER WAVE APPARENT ON WATER VAPOR IMAGERY ACROSS EASTERN MT
BUT GOOD MOISTURE POOLING WILL FOCUSED MORE ACROSS FAR EASTERN CWA
AND NOT EXPECTING MUCH ACTIVITY WITH THIS SECONDARY WAVE.  BASED ON
RAINFALL REPORTS BETWEEN 1 AND 1.5 INCHES AND PWATS POOLING ACROSS
EASTERN CWA TO AROUND 1.80 INCHES WILL ALSO INCLUDE HEAVY RAINFALL
MENTION WITH SEVERE THREAT TONIGHT.

TOMORROW AFTERNOON HAVE HELD ONTO PRECIP CHANCES ACROSS EASTERN CWA
THROUGH MORNING WITH CONTINUED WEAK MID LEVEL FORCING ASSOCIATED
WITH SHORT WAVE BUT THIS THREAT SHOULD END BY 18Z.  DID NOT MAKE ANY
SIGNIFICANT CHANGES TO GOING TEMPS AS THEY SEEM TO BE IN THE
BALLPARK.  MODELS THEN IN CONSENSUS WITH POSITIVE HEIGHT TENDENCIES
IN VICINITY OF UPPER RIDGE AXIS AND RIDGE REBUILDS.  THIS PATTERN
WILL KEEP DRY CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES IN
FORECAST THROUGH TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
UPPER RIDGE MAINTAINS STRENGTH FOR MOST OF WORK WEEK WITH GFS
INDICATING RATHER STRONG UPPER WAVE CRASHING DOWN RIDGE.  HAVE
INTRODUCED CHANCE OF -TSRA FOR SATURDAY WITH APPROACH OF THIS WAVE.
TEMPERATURES KEPT WARM UNDER INFLUENCE OF UPPER RIDGE.

.ABR...NONE.

MARSILI/KEEFE
Hazardous weather outlook, Aug 9, 5:51 AM CDT, 10 hours 52 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTH
CENTRAL PORTION OF SOUTH DAKOTA BY LATE AFTERNOON. ADDITIONAL
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS PORTIONS OF CENTRAL
AND NORTHEAST SOUTH DAKOTA LATE THIS EVENING THROUGH SUNDAY MORNING.
SOME OF THE STRONGER STORMS MAY PRODUCE HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Aug 9, 12:37 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1237 PM CDT SAT AUG 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    10 W MOUND CITY           SD   .75 INCH HAIL
08/09/03   CAMPBELL                       REPORTED BY PUBLIC

NDM
Local storm report, Aug 9, 1:35 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
135 PM CDT SAT AUG 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    JAVA                      SD   .75 INCH HAIL
08/09/03   WALWORTH                       REPORTED BY PUBLIC

NDM
Local storm report, Aug 9, 3:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
348 PM CDT SAT AUG 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    5 W IPSWICH               SD   .88 INCH HAIL
08/09/03   EDMUNDS

NDM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:29 AM CDTSevere Thunderstorm WarningABRCampbell61 min
Aug 9, 1:38 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth52 min
Aug 9, 3:13 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Aug 9, 3:59 PM CDTSevere Thunderstorm WarningABREdmunds31 min
Aug 9, 4:14 PM CDTSevere Thunderstorm WarningABRFaulk, Spink31 min
Aug 9, 4:48 PM CDTSevere Thunderstorm WarningABRClark42 min
Aug 9, 4:54 PM CDTSevere Thunderstorm WarningABRSpink66 min
Aug 9, 4:57 PM CDTSevere Thunderstorm WarningABRHand48 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningABRClark44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.